Posted by Brigham and Women's Hospital September 24, 2012
At the first sign of a headache or back pain, you might reach for a pain-relieving medicine to soothe your bodily woes. While popping a pill may make the pain go away, it also may do some damage to your ears.
Pain relief medications or analgesics have been previously linked to an increased risk of hearing loss in men. Now, a new study by researchers at Brigham and Women’s Hospital (BWH) has confirmed a similar link in women.
Dr. Sharon G. Curhan, BWH Channing Division of Network Medicine, and her colleagues found that women who took two popular analgesics (ibuprofen or acetaminophen) two or more days per week had an increased risk of hearing loss. The more often a woman took either of these medications, the higher her risk for hearing loss. Also, the link between these medicines and hearing loss tended to be greater in women younger than 50 years old, especially for those who took ibuprofen six or more days per week. The researchers did not find a link between aspirin use and hearing loss.
Using data from the Nurses’ Health Study II, the BWH researchers studied the relationship between frequency of analgesic use and the risk of hearing loss in over 62,000 women. The women, who were 31-48 years of age at the start of the study period, were followed for 14 years. Overall, fifteen percent of the women studied reported hearing loss.
Women who used ibuprofen 2 to 3 days per week had a 13 percent increased risk for hearing loss compared to those who used ibuprofen less than once per week. The risk increased the more often women took ibuprofen. Those who used the medication 4 to 5 days per week had a 21 percent increased risk, and those who used ibuprofen six or more days per week had an increased risk of 24 percent versus those who used the medication less than once weekly.
Similar results were observed with acetaminophen. Women who used acetaminophen 2 to 3 days per week had an 11 percent increased risk for hearing loss, while women taking the medicine 4 to 5 days per week had a 21 percent increased risk compared with women who used acetaminophen less than once per week.
Dr. Curhan cautions that although analgesics are widely available without a prescription, they still carry potential side effects for both men and women. Ibuprofen belongs to a class of drugs called nonsteroidal anti-inflammatory drugs (NSAIDs). According to Dr. Curhan, NSAIDs may cause hearing loss by reducing blood flow to the cochlea, the hearing organ, damaging its function. She notes that acetaminophen, which is not an NSAID, may contribute to hearing loss by making the cochlea more vulnerable to damage.
“If individuals find a need to take these types of medications regularly, they should consult with their health care professional to discuss the risks and benefits and to explore other possible alternatives,” said Dr. Curhan.
Have you discussed the risks of non-prescription pain medications with your physician?
– Jamie R